Texas, 2019

Tornado and Flash Flood in Texas, April 7, 2019

April 7, 2019 · NWS CRP · 10 events in 6 counties and zones

A strong upper level disturbance moved out of northern Mexico into South Texas from the evening of the 6th into the morning hours of the 7th. Strong to severe thunderstorms developed over the Brush Country during the early morning hours of the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A strong upper level disturbance moved out of northern Mexico into South Texas from the evening of the 6th into the morning hours of the 7th. Strong to severe thunderstorms developed over the Brush Country during the early morning hours of the 7th. The storms moved into the coastal plains around daybreak on the 7th. Storms produced damaging winds near Beeville and Corpus Christi. A weak tornado damaged trailers near Beeville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 7, 2:54 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 7, 2:54 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
354 AM CDT Sun Apr 7 2019

.SHORT TERM (Tonight through Monday)...

The MCS we have been advertising over the last couple days is
currently taking shape along the Rio Grande. As of writing, the nose
of the system is just now entering Eagle Pass with additional activity
developing to the south. The MCS will push east this morning as the
upper level trough lifts across the region. The line will move into
a very unstable environment, characterized by MUCAPE ranging from
2500-3000 J/kg, DCAPE around 1000 J/kg, and ~40-50 kts 0-6 km
Bulk Shear. Our main threats this morning will be damaging winds
and large hail. However, our tornado threat cannot be ruled out as
select model soundings indicated helicity values near 200 m2/s2,
especially closer to the coast. As a result, a Severe Thunderstorm
Watch is currently in effect until 9 AM CDT for all of South
Texas as well as the bays and nearshore waters.

Heavy rainfall will also be possible this morning. We are
generally expecting 1-2" of rain with locally higher amounts possible.
The threat for the heaviest rainfall remains to our north today.
Our soils should be able to handle any heavy rainfall amounts as
our 6hr Flash Flood Guidance is about 4-5". As the line of strong
to severe thunderstorms advances east, we could see some localized
flooding but widespread flooding is not expected at this time. It
is worth noting that WPC has included the Victoria Crossroads in
a slight risk in the Excessive Rainfall Outlook with the Northern
Coastal Bend and Coastal Plains in a marginal threat.

The MCS will be nearing the coast by mid morning and should be clear
of the Victoria Crossroads by mid afternoon. As the boundary moves
through, any remaining patchy fog will clear out. A few lingering
showers are possible this afternoon but the bulk of the activity
will be out of the region. Drier air will filter into South Texas
this evening in the wake of this morning's cold front. As this
drier air settles in tonight, there may be enough low level
moisture in place, mainly across our eastern areas to lead to
patchy fog before sunrise tomorrow morning. Monday will set up to
be a pretty nice day as the mid level ridge builds in with highs
in the mid 80s to low 90s under mostly sunny skies.

&&

.LONG TERM (Monday night through Saturday)...

Extended begins with South Texas under an upper ridge, with
subsidence, sunshine, and warming temperatures. Return flow begins
Tuesday evening and increases on Wednesday as our next system begins
to move out into the Plains. That disturbance will push a weak front
through on Thursday. That front will likely go through dry, but will
knock several degrees off high temperatures. Increasing moisture and
weak upper support into the weekend may be enough for isolated
showers and a thunderstorm or two.

&&

.MARINE...

Patchy sea fog has been lingering along the coast early this
morning. Visibilities may briefly fall below 1 nautical mile at
times. Conditions will improve as a cold front pushes offshore by
mid morning. Showers and thunderstorms, some potentially severe,
will be possible by mid morning. Activity will clear out through
the afternoon hours. A weak offshore will set up in the wake of
the front. Weak flow on Tuesday will turn onshore late, and
increase on Wednesday. A weak disturbance will move through the
waters on Thursday, turning winds mainly easterly. Moisture will
begin to build the rest of the week, with rain chances for Friday
and Saturday with some weak upper support setting up.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    82  62  87  62  89  /  90  10  10   0   0
Victoria          77  60  85  59  88  / 100  20  10   0   0
Laredo            85  63  91  63  94  /  60  10   0   0   0
Alice             81  61  88  61  91  /  80  10  10   0   0
Rockport          78  64  83  63  80  / 100  10  10   0   0
Cotulla           82  59  88  60  92  /  70  10   0   0   0
Kingsville        82  61  88  61  91  /  90  10  10   0   0
Navy Corpus       80  65  84  65  80  /  90  10  10   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TC/95...SHORT TERM
JV/71...LONG TERM
Hazardous weather outlook, Apr 7, 3:07 AM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
407 AM CDT Sun Apr 7 2019

TXZ229>234-239>247-342>347-442-443-447-080915-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
407 AM CDT Sun Apr 7 2019

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A Severe Thunderstorm Watch is in effect for all of South Texas
until 9 AM this morning.

Scattered to widespread thunderstorms are possible throughout the
day. Some of these storms could produce damaging winds, large
hail and frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of severe
weather and flooding. Use hashtags #ccspotter and #txwx

GMZ230-235-250-255-270-275-080915-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
407 AM CDT Sun Apr 7 2019

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

A Severe Thunderstorm Watch is in effect for the bays and
nearshore waters until 9 AM this morning.

Patchy sea fog will linger along the coast through mid morning.
Visibilities may briefly drop below 1 nautical mile at times.

Scattered to widespread thunderstorms are possible throughout the
day. Some of these storms could produce damaging winds, large
hail and frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TC

In the hours before

Special weather statement, Apr 7, 3:30 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
430 AM CDT Sun Apr 7 2019

TXZ229-239-071000-
Webb-La Salle-
430 AM CDT Sun Apr 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WEBB AND
SOUTHWESTERN LA SALLE COUNTIES...

At 429 AM CDT, a strong thunderstorm was located near Callaghan, or
13 miles southwest of Encinal, moving northeast at 30 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Encinal, Callaghan, Las Tiendas and Botines.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2777 9948 2789 9963 2821 9938 2803 9915
TIME...MOT...LOC 0929Z 221DEG 26KT 2789 9950

TMT
Special weather statement, Apr 7, 4:06 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
506 AM CDT Sun Apr 7 2019

TXZ231-232-071030-
Live Oak-Bee-
506 AM CDT Sun Apr 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LIVE OAK AND
NORTHWESTERN BEE COUNTIES...

At 505 AM CDT, a strong thunderstorm was located over Pawnee, or 14
miles southwest of Kenedy, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Pawnee and Nell.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2869 9801 2869 9800 2872 9792 2869 9787
      2855 9795 2861 9814 2878 9809
TIME...MOT...LOC 1005Z 211DEG 28KT 2866 9802

TMT
Special weather statement, Apr 7, 4:13 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
513 AM CDT Sun Apr 7 2019

TXZ229-239-071045-
Webb-La Salle-
513 AM CDT Sun Apr 7 2019

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL WEBB AND SOUTHWESTERN LA
SALLE COUNTIES...

At 511 AM CDT, strong thunderstorms were located along Interstate 35
from near Orvil to Callaghan to 5 miles south of Encinal, moving
northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Laredo, Encinal, Botines, Unitec Industrial Park, Doctors Hospital Of
Laredo, Laredo Country Club, Ranchos Penitas West, Orvil and
Callaghan.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2752 9953 2757 9951 2761 9954 2761 9956
      2760 9958 2761 9958 2764 9960 2764 9963
      2763 9962 2763 9966 2764 9967 2765 9966
      2766 9969 2821 9935 2807 9909 2751 9951
TIME...MOT...LOC 1011Z 211DEG 28KT 2786 9941

TMT
Special weather statement, Apr 7, 4:34 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
534 AM CDT Sun Apr 7 2019

TXZ230-231-071100-
Live Oak-McMullen-
534 AM CDT Sun Apr 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MCMULLEN AND
NORTHWESTERN LIVE OAK COUNTIES...

At 534 AM CDT, a strong thunderstorm was located over Calliham, or
near Choke Canyon, moving north at 40 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Three Rivers, Choke Canyon, Tilden, Calliham, Nell, Cross, Crowther,
Simmons, Whitsett and Esseville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2874 9805 2834 9823 2836 9871 2864 9862
      2864 9834 2861 9833 2879 9810
TIME...MOT...LOC 1034Z 197DEG 36KT 2846 9831

TMT
Special weather statement, Apr 7, 4:40 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
540 AM CDT Sun Apr 7 2019

TXZ231-241-071115-
Live Oak-Jim Wells-
540 AM CDT Sun Apr 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JIM WELLS AND
SOUTHEASTERN LIVE OAK COUNTIES...

At 539 AM CDT, a strong thunderstorm was located near Tecalote, or 8
miles northeast of San Diego, moving north at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Alice, Midway, Tecalote, Annarose, Lagarto, Mount Lucas, Rancho De La
Parita and Westdale.

LAT...LON 2781 9824 2790 9824 2828 9817 2820 9788
      2776 9809
TIME...MOT...LOC 1039Z 198DEG 29KT 2787 9816

TMT
Special weather statement, Apr 7, 5:04 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
604 AM CDT Sun Apr 7 2019

TXZ230-231-071130-
Live Oak-McMullen-
604 AM CDT Sun Apr 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCMULLEN AND
NORTHWESTERN LIVE OAK COUNTIES...

At 603 AM CDT, a strong thunderstorm was located over Choke Canyon,
moving north at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Choke Canyon, Calliham, Crowther, Whitsett and Esseville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Choke Canyon Reservoir, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 2842 9821 2844 9843 2864 9846 2864 9834
      2861 9833 2878 9810
TIME...MOT...LOC 1103Z 190DEG 25KT 2853 9830

TMT

The radar

The Austin/San Antonio radar (KEWX), 120 km away, was scanning. The volume nearest the first event began at 11:18 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Live Oak

When
April 7, 5:16 AM CST to 5:46 AM CST
Where
Live Oak County, 1.38 mi N of Whitsett to 1.6 mi NNW of Whitsett
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
28.650, -98.270

MPing reports were received of street flooding near Whitsett. Several vehicles were stranded in the flood waters. Several streets were closed due to the flooding.

Thunderstorm Wind, Duval

When
April 7, 5:42 AM CST to 5:43 AM CST
Where
Duval County, 2.07 mi S of San Diego
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
27.740, -98.250

Large tree limbs were blown down a tin metal roofing was blown off of the San Diego High School bus barn.

Thunderstorm Wind, Jim Wells

When
April 7, 6:07 AM CST to 6:08 AM CST
Where
Jim Wells County, 1.85 mi SE of Alice to 0.98 mi W of (Ali)alice Intl Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
27.730, -98.060

Large tree limbs were blown down south of Alice.

Tornado, Bee

When
April 7, 6:24 AM CST to 6:25 AM CST
Where
Bee County, 0.35 mi E of (Nir)nas Chase Fld B to 0.91 mi E of (Nir)nas Chase Fld B
Rating
EF0
Path length
0.58 mi
Path width
30 yd
Property damage
$1.3 million
Reported by
NWS Storm Survey
Coordinates
28.369, -97.664

The tornado touched down on Chase Field southeast of Beeville and traveled about a half of a mile across the airport property before dissipating. The tornado damaged around 50 unsecured recreational vehicles (RVs) and severely damaged or destroyed 12 RVs. Several hangars had roof damage with asphalt roofing materials blown off on to the airport tarmac. Several unsecured, full sized single-wide mobile homes were blown over also.

Thunderstorm Wind, Bee

When
April 7, 6:35 AM CST to 6:37 AM CST
Where
Bee County, 0.92 mi SE of Beeville Muni Arpt to 2.41 mi S of Beeville
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
28.360, -97.790

Beeville Municipal Airport AWOS measured a gust to 63 mph.

Thunderstorm Wind, Nueces

When
April 7, 6:38 AM CST
Where
Nueces County, 1.38 mi N of Bishop Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
27.640, -97.750

A metal RV canopy was blown off into a nearby field near the intersection of County Roads 16 and 79 near Driscoll.

Thunderstorm Wind, Victoria

When
April 7, 7:49 AM CST to 7:50 AM CST
Where
Victoria County, 4.33 mi NNW of Raisin
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
28.786, -97.151

Tree was blown down on Coletoville Road north of Coletoville.

Thunderstorm Wind, Victoria

When
April 7, 7:50 AM CST to 7:51 AM CST
Where
Victoria County, 5.8 mi SSE of Mission Vly to 5.7 mi SSE of Mission Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
28.825, -97.156

Trees were blown down near Weber Road south of Mission Valley.

Thunderstorm Wind, Nueces

When
April 7, 7:55 AM CST to 7:56 AM CST
Where
Nueces County, 2.32 mi N of Bob Hall Pier to 2.12 mi N of Bob Hall Pier
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
27.613, -97.228

MPing report was received of tree limbs broken at Padre Isles Country Club.

Thunderstorm Wind, Victoria

When
April 7, 8:10 AM CST to 8:11 AM CST
Where
Victoria County, 3.69 mi S of Craig to 3.51 mi S of Craig
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
28.847, -97.074

Spotter reported several large tree branches were broken.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810055, 810057, 810058, 810040, 810060, 810064, 810066, 810067, 810068, 810069.